Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 220, NWS Tulsa, OK

May 23, 2004Tulsa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 23, 2004, 7:43 PM CDT for Tulsa County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 7:43 PM CDT (00:43 UTC)
Expired
May 23, 2004, 8:30 PM CDT
In force
47 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Tulsa County, OK

The radar

The Tulsa radar (KINX), 33 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 7:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2861 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS54 KTSA 240043
SVRTUL
OKC143-240130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
742 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TULSA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 830 PM CDT

* AT 742 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES SOUTHWEST OF OWASSO...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OWASSO AND
  COLLINSVILLE.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3625 9600 3617 9599 3617 9581 3644 9581

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:43 PM CDT, 1 hour earlier.

Area forecast discussion, May 23, 6:43 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
643 PM CDT SUN MAY 23 2004

COLD FRONT CURRENTLY EXTENDING FROM NEAR MIAMI TO NEAR OILTON WHERE
IT THEN INTERSECTS WITH THE DRY LINE. SHOWERS ARE BEGINNING TO
DEVELOP ALONG COLD FRONT AS WELL AS NEAR THE FRONT/DRY LINE
INTERSECTION. UPDATING TO INCLUDE POPS ALONG THESE BOUNDARIES.
SUFFICIENT INSTABILITY WILL ALLOW ANY STORMS CAPABLE OF BREAKING
THROUGH THE CAP TO BECOME SEVERE...WITH LARGE HAIL BEING THE PRIMARY
THREAT.

FORECAST ID = 03

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, May 23, 1:00 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT SUN MAY 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SUN MAY 23 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS AFTERNOON AND EVENING.

A WEAKENING FRONTAL BOUNDARY EXTENDED FROM NORTH CENTRAL THROUGH
SOUTHWEST OKLAHOMA EARLY THIS AFTERNOON. THIS BOUNDARY WILL CONTINUE
TO PUSH INTO EASTERN OKLAHOMA LATER THIS AFTERNOON... BEFORE WASHING
OUT AND LIFTING NORTH TONIGHT. A STRONG CAP REMAINS IN PLACE AHEAD OF
THE FRONT SO DEVELOPMENT OF THUNDERSTORMS APPEARS UNLIKELY AT THIS
TIME.

HOWEVER...THE CAP IS EXPECTED TO WEAKEN SLIGHTLY THIS AFTERNOON AND
SHOULD LOW LEVEL CONVERGENCE REMAIN STRONG ENOUGH ALONG THE BOUNDARY
TO BREAK THE CAP...ANY STORMS THAT DEVELOP WOULD HAVE STRONG UPDRAFTS
DUE TO HIGH SURFACE BASED INSTABILITY.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER SPOTTERS
AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
MONITOR THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FRONTAL BOUNDARY WILL SAG INTO THE AREA MONDAY NIGHT AND REMAIN IN
THE AREA THROUGH WEDNESDAY...BRINGING SLIGHT A SLIGHT CHANCE OF
THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:22 PM CDTSevere Thunderstorm WarningTSAOsage, Tulsa38 min
May 23, 7:23 PM CDTSevere Thunderstorm WarningTSACreek52 min
May 23, 8:10 PM CDTSevere Thunderstorm WarningTSACreek50 min
May 23, 9:31 PM CDTSevere Thunderstorm WarningTSACreek89 min
May 23, 9:43 PM CDTSevere Thunderstorm WarningTSAOttawa77 min
May 23, 10:21 PM CDTFlash Flood WarningTSACreek4 hr
May 23, 10:57 PM CDTSevere Thunderstorm WarningTSACreek78 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.